Alert archive / Washington / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Jan 17, 2017, 10:03 AM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2017, 10:03 AM PST (18:03 UTC)
- Expired
- Jan 18, 2017, 3:41 PM PST
- In force
- 30 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
445 WWUS46 KSEW 171803 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1003 AM PST TUE JAN 17 2017 WAZ568-180215- /O.UPG.KSEW.WW.Y.0006.000000T0000Z-170118T0000Z/ /O.NEW.KSEW.WS.W.0003.170117T1803Z-170119T0000Z/ CASCADES OF SNOHOMISH AND KING COUNTIES- 1003 AM PST TUE JAN 17 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST WEDNESDAY FOR SNOQUALMIE AND STEVENS PASSES... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WINTER STORM WARNING FOR A COMBINATION OF FREEZING RAIN...SLEET...AND SNOW FOR STEVENS AND SNOQUALMIE PASSES. THIS WINTER STORM WARNING IS IN EFFECT UNTIL 4 PM PST WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TOTAL ACCUMULATIONS...WILL DEPEND ON PRECIPITATION TYPE AND WILL GENERALLY BE SIGNIFICANT. AN INCH OR MORE OF ICE WILL LIKELY ACCUMULATE AND WILL BE COMBINED WITH PERIODS OF SLEET AND SNOW. * AFFECTED LOCATIONS...SNOQUALMIE PASS AND STEVENS PASS. * TIMING...TEMPERATURES AT ROAD LEVEL IN THE PASSES WILL REMAIN BELOW FREEZING WITH WINDS FROM THE EAST. TEMPERATURES AT HIGHER ELEVATIONS...ABOVE 4500 FEET...WILL RISE TO LOWER 40S AT TIMES. TEMPERATURES EAST OF THE CASCADE CREST BELOW 4000 TO 5000 FEET WILL REMAIN WELL BELOW FREEZING THROUGH WEDNESDAY. THIS WILL RESULT IN A COMBINATION OF LIGHT FREEZING RAIN...SLEET AND SNOW IS EXPECTED TODAY. PRECIPITATION WILL BECOME HEAVY TONIGHT AND CONTINUE INTO WEDNESDAY AFTERNOON AND WILL LIKELY PRODUCE SIGNIFICANT ACCUMULATIONS OF ICE AND SLEET. PRECIPITATION MAY TURN TO SNOW AT TIMES. * MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED THROUGH WEDNESDAY. CONDITIONS WILL POSSIBLY BECOME TREACHEROUS IN THE PASSES DUE TO ICE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW... SLEET... OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHILE DRIVING. THE PASSES MAY CLOSE AT TIMES TONIGHT AND WEDNESDAY DUE TO AVALANCHE CONTROL. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
843 WWUS46 KSEW 172320 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 320 PM PST TUE JAN 17 2017 WAZ568-181330- /O.CON.KSEW.WS.W.0003.000000T0000Z-170119T0000Z/ CASCADES OF SNOHOMISH AND KING COUNTIES- 320 PM PST TUE JAN 17 2017 ...WINTER STORM WARNING FOR THE PASSES REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * TOTAL ACCUMULATIONS...WILL DEPEND ON PRECIPITATION TYPE AND WILL GENERALLY BE SIGNIFICANT. AN INCH OR MORE OF ICE WILL LIKELY ACCUMULATE AND WILL BE COMBINED WITH PERIODS OF SLEET. * AFFECTED LOCATIONS...SNOQUALMIE PASS AND STEVENS PASS. * TIMING...TEMPERATURES AT ROAD LEVEL IN THE PASSES WILL REMAIN BELOW FREEZING WITH WINDS FROM THE EAST. TEMPERATURES AT HIGHER ELEVATIONS...ABOVE 4500 FEET...WILL RISE TO LOWER 40S AT TIMES. TEMPERATURES EAST OF THE CASCADE CREST BELOW 4000 TO 5000 FEET WILL REMAIN WELL BELOW FREEZING THROUGH WEDNESDAY. THIS WILL RESULT IN A COMBINATION OF FREEZING RAIN AND SLEET THAT WILL BE HEAVY AT TIMES THROUGH WEDNESDAY. THERE WILL LIKELY BE SIGNIFICANT ICE ACCUMULATIONS. * MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED THROUGH WEDNESDAY. CONDITIONS WILL POSSIBLY BECOME TREACHEROUS AT TIMES IN THE PASSES DUE TO ICE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW... SLEET... OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHILE DRIVING. THE PASSES MAY CLOSE AT TIMES TONIGHT AND WEDNESDAY DUE TO AVALANCHE CONTROL. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
739 WWUS46 KSEW 181216 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 416 AM PST WED JAN 18 2017 WAZ568-190000- /O.CON.KSEW.WS.W.0003.000000T0000Z-170119T0000Z/ CASCADES OF SNOHOMISH AND KING COUNTIES- 416 AM PST WED JAN 18 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * TOTAL ACCUMULATIONS...WILL DEPEND ON PRECIPITATION TYPE AND WILL GENERALLY BE SIGNIFICANT. TOTAL ICE ACCUMULATION UP TO AN INCH BY LATE THIS AFTERNOON IS LIKELY AND WILL BE COMBINED WITH PERIODS OF SLEET. * AFFECTED LOCATIONS...SNOQUALMIE PASS AND STEVENS PASS. * TIMING...TEMPERATURES IN THE PASSES WILL REMAIN BELOW FREEZING WITH WINDS FROM THE EAST. THIS WILL RESULT IN A COMBINATION OF FREEZING RAIN AND SLEET THAT WILL BE HEAVY AT TIMES THROUGH TODAY. THERE WILL LIKELY BE SIGNIFICANT ICE ACCUMULATIONS. * MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS ARE EXPECTED THROUGH WEDNESDAY. CONDITIONS WILL BECOME TREACHEROUS AT TIMES IN THE PASSES DUE TO ICE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW... SLEET... OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES... AND USE CAUTION WHILE DRIVING. THE PASSES MAY CLOSE AT TIMES TONIGHT AND WEDNESDAY DUE TO AVALANCHE CONTROL. && $$ WWW.WEATHER.GOV/SEATTLE
484 WWUS46 KSEW 182341 WSWSEW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 341 PM PST WED JAN 18 2017 WAZ568-190045- /O.CAN.KSEW.WS.W.0003.000000T0000Z-170119T0000Z/ CASCADES OF SNOHOMISH AND KING COUNTIES- 341 PM PST WED JAN 18 2017 ...WINTER STORM WARNING HAS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE WINTER STORM WARNING. EXPECT SNOW SHOWERS AT TIMES TO CONTINUE THROUGH THURSDAY. ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE LIGHT. $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 17, 9:32 AM PST, 31 minutes earlier.
Area forecast discussion, Jan 17, 9:32 AM PST, 31 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
932 AM PST Tue Jan 17 2017
.SYNOPSIS...A weakening frontal system is moving through Western
Washington this morning. A stronger system will arrive tonight
through Wednesday bringing wet and windy conditions. Cold air
trapped in the central Cascade passes will produce a combination
of freezing rain, sleet and snow through Wednesday. A cool upper
level trough will settle over the area for the second half of the
week with showery and occasionally breezy weather.
&&
.SHORT TERM...A weakening frontal system associated with a surface
low moving toward Haida Gwaii is pushing through Western
Washington this morning. Rain in the lowlands and a combination of
freezing rain, sleet and snow in the passes will temporarily pause
this afternoon as the front dissipates to the east.
A second, stronger, front with an impressive slug of moisture can
be seen on satellite imagery from off the northern Oregon coast
southwestward to around 33N 150W then westward into the Pacific.
This moisture will move into the area this evening through
Wednesday bringing an impressive 18-24 hour of moderate to heavy
precipitation to the area. Temperatures aloft will remain quite
warm and winds at 5000 feet will be southwesterly 60 to 75 knots.
The winds aloft have trended stronger. At the low levels, flow
will remain easterly across the passes and there remains an
impressive 4000 to 5000 foot deep cold pool that will remain
banked up against the east slopes of the Cascades.
Based on the above:
1) Will maintain the wind advisory for the coast and north
interior (areas north of Everett to the Canadian border) through
Wednesday. Winds in these areas will be 25 to 35 mph with gusts 50
to 55 mph, mainly tonight and Wednesday.
2) Will maintain the flood watch for the Olympic Peninsula from
Grays Harbor and Mason counties northward and for Whatcom County
in the north interior. Will also expand the flood watch to include
King and Pierce counties since hydrologic guidance suggests that
portions of the White River will reach flood stage.
3) Will issue a winter storm warning for a heavy accumulation of
a combination of freezing rain, sleet and snow in Snoqualmie and
Stevens passes. This warning will go through Wednesday afternoon
as the winds in the passes will stay easterly through the period.
Once the front moves northeast of the area late Wednesday
afternoon, a cool upper trough will settle over the region
with lowering snow levels and cool showery conditions. Albrecht
.LONG TERM...From the previous long term discussion: The models
generally agree on bringing a broad upper level trough into the
offshore waters by late Friday. They then begin to diverge in
solutions over the weekend in regards to where and how quickly to
bring the trough onshore. The GFS is considerably faster than the
Euro. Despite the differences...a strong jet stream is poised to
remain to our south into the weekend. Coastal areas and the
Southwest Interior may see an uptick in precipitation over the
weekend, but Oregon and California are likely to see the bulk of
the precipitation in the extended period. 27
&&
.AVIATION...A weakening frontal system will move onshore this
morning with southwest flow aloft. A stronger front will reach the
area later today. There is high pressure centered over southern
Idaho and deep low pressure moving to Haida Gwaii. The air mass is
stable with increasing moisture all levels and the mountains are
obscured.
KSEA...Cigs will lower as more rain moves in, likely dropping to
MVFR later today as heavier rain arrives. Southerly breeze.
&&
.MARINE...There is high pressure centered over southern Idaho and
deep low pressure moving to Haida Gwaii. There will be gale force
winds at times for the Coastal Waters, entrances to the Strait,
Northern Inland waters and Admiralty Inlet today through Wednesday.
There will be a bit of a lull in between weather systems Thursday,
then additional fronts will affect the waters Friday and Saturday.
&&
.HYDROLOGY...Heavy rain associated with a warm front will move
through the area late this afternoon through early Wednesday
afternoon. The moisture from this system is tapped into tropical
moisture around the Hawaiian Islands. Winds aloft at 5000 feet are
expected to rise to 60-75 knots from the southwest as snow levels
remain over 7000 feet tonight into Wednesday. Peak 24 hour rainfall
amounts at this time look to be 4 to 6 inches in the Olympics...3
to 5 inches in the North Cascades and 2 to 4 inches in the Central
and Southern Cascades.
Rivers coming off of the Olympics have the best chance to flood in
this scenario with the flood prone Skokomish the most likely of the
bunch. Other rivers that could reach flood stage will be the rivers
coming off the North Cascades in Whatcom County.
Some reaches of the White River that borders King and Pierce
counties could flood as well.
The flood watch will be expanded to include King and Pierce
counties tonight into Wednesday evening. The flood watches for the
Olympic peninsula and for Whatcom county will be maintained.
Albrecht
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from 6 PM PST this evening through Wednesday evening
for Admiralty Inlet Area-Bellevue and Vicinity-Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-Central
Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
Fuca-Hood Canal Area-Lower Chehalis Valley Area-North Coast-
Olympics-Seattle and Vicinity-Tacoma Area-Western Strait of
Juan De Fuca-Western Whatcom County.
Wind Advisory until 3 PM PST Wednesday for Admiralty Inlet Area-
Central Coast-North Coast-San Juan County-Western Skagit
County-Western Whatcom County.
PZ...Small Craft Advisory for rough bar until 2 AM PST Wednesday for
Grays Harbor Bar.
Gale Warning until noon PST Wednesday for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Warning until 2 AM PST Wednesday for Admiralty Inlet-East
Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
Waters Including The San Juan Islands-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 10 AM PST Wednesday for Central U.S.
Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 PM PST Wednesday for Puget Sound
and Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 10:31 PM PST | Freezing Rain Advisory | SEW | 6 hr | |
| Jan 17, 4:14 AM PST | Winter Weather Advisory | SEW | 6 hr | |
| Jan 17, 2:44 PM PST | Coastal Flood Advisory | SEW | San Juan | 21 hr |
Nearby
Winter Storm Warnings in Washington, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.